Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 48, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Jul 1, 2021, 3:37 PM EDT for Estill County, Powell County, Kentucky. It was in force for 37 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2021, 3:37 PM EDT (19:37 UTC)
- Expired
- Jul 3, 2021, 4:21 AM EDT
- In force
- 37 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Estill County, KY, Powell County, KY
The radar
The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Red River at Clay City (CYCK2).
- Action stage
- 13 ft
- Minor stage
- 17 ft
- Moderate stage
- 19 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03283500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
180
WGUS83 KJKL 011937
FLSJKL
Flood Advisory
National Weather Service Jackson KY
337 PM EDT Thu Jul 1 2021
...The National Weather Service in Jackson has issued a Flood
Advisory for the following rivers in Kentucky...
Red River at Clay City affecting Powell and Estill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by 11 PM.
&&
KYC065-197-020400-
/O.NEW.KJKL.FL.Y.0048.210701T1937Z-210703T0600Z/
/CYCK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
337 PM EDT Thu Jul 1 2021
The National Weather Service in Jackson has issued a
* Flood Advisory for
the Red River at Clay City.
* From this afternoon to early Saturday morning.
* At 3:15 PM EDT Thursday the stage was 14.0 feet.
* Action stage is 13.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river is expected to rise to a crest of 16.9 feet
just after midnight tonight.
* Impact...At 17.0 feet, Low lying areas flood. Maple street near
the Red River Ranch as well as Pompeii Road off of Highway 15 are
impassable.
&&
LAT...LON 3788 8405 3788 8367 3783 8340 3775 8343
3779 8374 3779 8397
$$
GEOGERIAN6 follow-up statements
735
WGUS83 KJKL 020301
FLSJKL
Flood Advisory
National Weather Service Jackson KY
1101 PM EDT Thu Jul 1 2021
...The Flood Advisory continues for the following rivers in
Kentucky...
Red River at Clay City affecting Powell and Estill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued 11 AM Friday.
&&
KYC065-197-021515-
/O.CON.KJKL.FL.Y.0048.000000T0000Z-210703T0600Z/
/CYCK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1101 PM EDT Thu Jul 1 2021
...The Flood Advisory remains in effect...
The Flood Advisory continues for
the Red River at Clay City.
* Until early Saturday morning.
* At 10:15 PM EDT Thursday the stage was 14.9 feet.
* Action stage is 13.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river is expected to rise to a crest of 15.4 feet
by early Friday morning.
* Impact...At 15.5 feet, Maple Street near the Red River Ranch is
impassable.
&&
LAT...LON 3788 8405 3788 8367 3783 8340 3775 8343
3779 8374 3779 8397
$$
GEOGERIAN703
WGUS83 KJKL 021521
FLSJKL
Flood Advisory
National Weather Service Jackson KY
1121 AM EDT Fri Jul 2 2021
...The Flood Advisory continues for the following rivers in
Kentucky...
Red River at Clay City affecting Powell and Estill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Advisory means river or stream flows are elevated.
Additional information is available at www.weather.gov.
The next statement will be issued 5 PM.
&&
KYC065-197-030330-
/O.CON.KJKL.FL.Y.0048.000000T0000Z-210703T0600Z/
/CYCK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1121 AM EDT Fri Jul 2 2021
...The Flood Advisory remains in effect...
The Flood Advisory continues for
the Red River at Clay City.
* Until just after midnight tonight.
* At 10:15 PM EDT Thursday the stage was 14.9 feet.
* Action stage is 13.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river is near crest, and should begin to fall later
today.
* Impact...At 15.5 feet, Pompeii Road off of Highway 15 and Maple
Street near the Red River Ranch are impassable.
&&
LAT...LON 3788 8405 3788 8367 3783 8340 3775 8343
3779 8374 3779 8397
$$
HAL978
WGUS83 KJKL 021529
FLSJKL
Flood Advisory
National Weather Service Jackson KY
1129 AM EDT Fri Jul 2 2021
...The Flood Advisory continues for the following rivers in
Kentucky...
Red River at Clay City affecting Powell and Estill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Advisory means river or stream flows are elevated, or
ponding of water in urban or other areas is occurring or is imminent.
Additional information is available at www.weather.gov.
The next statement will be issued by 5 PM.
&&
KYC065-197-022130-
/O.CON.KJKL.FL.Y.0048.000000T0000Z-210703T0600Z/
/CYCK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1129 AM EDT Fri Jul 2 2021
...The Flood Advisory remains in effect...
The Flood Advisory continues for
the Red River at Clay City.
* Until just after midnight tonight.
* At 11:15 AM EDT today the stage was 15.1 feet.
* Action stage is 13.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river is near crest and should begin to fall later
today.
* Impact...At 15.5 feet, Pompeii Road off of Highway 15 and Maple
Street near the Red River Ranch are impassable.
&&
LAT...LON 3788 8405 3788 8367 3783 8340 3775 8343
3779 8374 3779 8397
$$
HAL278
WGUS83 KJKL 022046
FLSJKL
Flood Advisory
National Weather Service Jackson KY
446 PM EDT Fri Jul 2 2021
...The Flood Advisory is extended for the following rivers in
Kentucky...
Red River at Clay City affecting Powell and Estill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Advisory means river or stream flows are elevated, or
ponding of water in urban or other areas is occurring or is imminent.
Additional information is available at www.weather.gov.
The next statement will be issued by 11 PM.
&&
KYC065-197-030900-
/O.EXT.KJKL.FL.Y.0048.000000T0000Z-210703T1200Z/
/CYCK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
446 PM EDT Fri Jul 2 2021
...The Flood Advisory is now in effect until Saturday morning...
The Flood Advisory continues for
the Red River at Clay City.
* Until Saturday morning.
* At 4:15 PM EDT Friday the stage was 15.3 feet.
* Action stage is 13.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river is nearing its crest, but will continue to
run high through late tonight.
* Impact...At 15.5 feet, Maple Street near the Red River Ranch is
impassable.
&&
LAT...LON 3788 8405 3788 8367 3783 8340 3775 8343
3779 8374 3779 8397
$$
GEOGERIAN660
WGUS83 KJKL 030254
FLSJKL
Flood Advisory
National Weather Service Jackson KY
1054 PM EDT Fri Jul 2 2021
...The Flood Advisory is extended for the following rivers in
Kentucky...
Red River at Clay City affecting Powell and Estill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Advisory means river or stream flows are elevated, or
ponding of water in urban or other areas is occurring or is imminent.
Additional information is available at www.weather.gov.
The next statement will be issued by 7 AM Saturday.
&&
KYC065-197-031500-
/O.EXT.KJKL.FL.Y.0048.000000T0000Z-210703T1500Z/
/CYCK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1054 PM EDT Fri Jul 2 2021
...The Flood Advisory is now in effect until late Saturday morning...
The Flood Advisory continues for
the Red River at Clay City.
* Until late Saturday morning.
* At 10:15 PM EDT Friday the stage was 15.0 feet.
* Action stage is 13.0 feet.
* Flood stage is 17.0 feet.
* Forecast...The river has crested, but will continue to run high
overnight.
* Impact...At 15.0 feet, Maple Street near the Red River Ranch is
impassable.
&&
LAT...LON 3788 8405 3788 8367 3783 8340 3775 8343
3779 8374 3779 8397
$$
GEOGERIAN684
WGUS83 KJKL 030821
FLSJKL
Flood Advisory
National Weather Service Jackson KY
421 AM EDT Sat Jul 3 2021
...The Flood Advisory is cancelled for the following rivers in
Kentucky...
Red River at Clay City affecting Powell and Estill Counties.
KYC065-197-030930-
/O.CAN.KJKL.FL.Y.0048.000000T0000Z-210703T0821Z/
/CYCK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
421 AM EDT Sat Jul 3 2021
...The Flood Advisory for the Red River at Clay City has been
cancelled...
The Flood Advisory is cancelled for
the Red River at Clay City.
* At 3:15 AM EDT Saturday the stage was 12.8 feet.
* Flood stage is 17.0 feet.
* Forecast...The river will continue to fall.
&&
LAT...LON 3788 8405 3788 8367 3783 8340 3775 8343
3779 8374 3779 8397
$$
JMWWhat forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Jul 1, 12:02 PM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 1, 12:02 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1202 PM EDT Thu Jul 1 2021 .UPDATE... Issued at 1202 PM EDT THU JUL 1 2021 Have fine tuned the POP a bit better over the next several hours. The main area of morning precip is only slowly sinking southward, but additional development is beginning with diurnal destabilization across our southern counties. Potential for more training of precip still exists, and the FFA remains in place. UPDATE Issued at 710 AM EDT THU JUL 1 2021 Did a quick update to the grids to touch up the near term PoPs and Wx grids per the latest radar and CAMs trends. Also, added in the current obs and trends for the T/Td/Sky grids. These updates have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Friday) Issued at 540 AM EDT THU JUL 1 2021 09Z sfc analysis shows a developing cold front approaching eastern Kentucky from the northwest. This has pushed the high pressure south of the state and allowed for more convection to affect the area deep into the night. Currently, most of the activity is found along and north of Interstate 64 - closer to the front. Skies are variably overcast above eastern Kentucky with high clouds spreading south from the more persistent storms along the front. This is likely keeping the bulk of any fog at bay. In this environment, temperatures are quite mild and uniform, generally in the upper 60s to low 70s while dewpoints are running just as high keeping humidities near 100 percent. Winds are mostly out of the south to southwest at 5 mph or less - away from any storms. The models have come into good agreement aloft through the short term portion of the forecast. They all depict a large trough digging southeast through the Great Lakes and Ohio Valley today pushing strong height falls through Kentucky along with more energy impulses at mid levels. The center of the closed low trough descends into the Mid Atlantic states on Friday keeping the JKL CWA under the influence of deep cyclonic flow with the core of its energy washing over the area through evening. Despite this dynamic pattern, the model spread is fairly tight so have gone mostly with the NBM's solution for the grids with little in the way of adjustments needed. Sensible weather will feature an active 24 hours as a cold front settles through the area activating the high PW air mass and promoting training of storm cells. Upper level divergence and moisture flux will contribute to the heavy rain threat. This will set the stage for potential flash flooding with basin wide averages of 1.5 to 3 inches of rain expected into dawn Friday - some of that coming in a very short amount of time. Accordingly, a Flash Flood Watch goes into effect early this morning for the entire area through tonight. The convection today and tonight will limit the diurnal range with highs significantly lower than yesterday - in the mid to upper 70s - but lows tonight not far from this afternoon's temps - though cooler than this morning's lows. Highs Friday will be just as cool on post-frontal CAA as the pcpn comes to an end from northwest to southeast through the day - with even some sunshine returning late. Only made spot temperature adjustments through the short term. With the PoPs, adjusted the near term values for the CAMs and radar trends - but also slowed the clearing out of the pcpn a tad, tonight into Friday. .LONG TERM...(Friday night through Wednesday) Issued at 535 AM EDT THU JUL 1 2021 Models are in fair agreement around the overall patter through the majority of the extended. By Friday night, the axis of the large trough that was the main driver of our more active weather in the short term will be off to our east as the trough continues on its path away from the region. Heights continue to rise through the weekend as the trough departs and a less amplified/more zonal upper level pattern begins to take hold. At the surface, developing high pressure takes hold over the Ohio Valley behind the exiting front. This generally remains the case through at least the first part of next week, before more, but less amplified, waves move through the flow through the middle of the week, bringing along renewed chances for unsettled weather. Sensible weather over the holiday weekend will be cool and comfortable. Dry weather will persist under mostly clear skies thanks to high pressure and rising heights aloft. Temperatures will be cool Saturday as northwesterly flow ushers in cooler and drier air behind the front that passed through the short term. Highs Saturday only peak in the upper 70s. As we lose some of the northwest component late in the weekend, temperatures begin to moderate some. Morning lows Sunday are in the upper 50s and highs climb into the low 80s. High pressure shifts east as we get through the early part of the week and into the end of the period and winds gradually become more southerly to southwesterly, allowing for temperatures to continue to moderate. Highs get into the upper 80s to around 90 while lows see a similar increase, getting into the upper 60s by the end of the period. Rain chances return to the forecast near the middle of the week as the upper level waves impact the area. Details are still a bit uncertain at this point, so kept with the chance PoPs given by the NBM. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) ISSUED AT 730 AM EDT THU JUL 1 2021 Passing convection will mainly affect KSYM over the next few hours, bringing MVFR or lower conditions, at times. Further south, generally VFR conditions will hold on through at least mid morning. Convection will then fill in and expand southeast with time later today, as a cold front approaches from the northwest. This will allow for widespread MVFR/IFR conditions to set in. The convection will gradually diminish across the I-64 corridor towards the end of the day and clear to the southeast through the night. Winds will generally be light through the first part of this morning before kicking up to around 5 kts, mainly from the southwest to west through the rest of the period - but higher in and near any storms. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && UPDATE...HAL/GREIF SHORT TERM...GREIF LONG TERM...HAS AVIATION...GREIF/GEOGERIAN
Hazardous weather outlook, Jul 1, 4:10 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 410 AM EDT Thu Jul 1 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021115- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 410 AM EDT Thu Jul 1 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms can be expected at times today and tonight as a cold front slowly moves through the area. The storms will bring heavy rainfall to a few locations, which enhances the potential for flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a small chance for thunderstorms in the southeast portion of the area on Friday. Thunderstorms will also be possible over much of the area from Tuesday afternoon through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding today and tonight. GREIF/HAS
In the hours before
Local storm report, Jul 1, 11:17 AM EDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1117 AM EDT THU JUL 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM HEAVY RAIN 1 ENE CLAY CITY 37.87N 83.91W
07/01/2021 M3.25 INCH POWELL KY NWS EMPLOYEE
TWENTY-FOUR HOUR RAINFALL TOTAL.
&&
TABLocal storm report, Jul 1, 3:10 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
310 PM EDT THU JUL 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLOOD WALTERSVILLE 37.86N 83.94W
07/01/2021 POWELL KY 911 CALL CENTER
ADAMS RIDGE ROAD CLOSED DUE TO HIGH WATER.
&&
TABThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:13 AM EDT | Special Weather Statement | JKL | Rockcastle | 47 min |
| Jul 1, 12:22 AM EDT | Special Weather Statement | JKL | Pulaski | 38 min |
| Jul 1, 12:48 AM EDT | Special Weather Statement | JKL | Pulaski | 42 min |
| Jul 1, 1:00 AM EDT | Special Weather Statement | JKL | Rockcastle | 45 min |
| Jul 1, 1:14 AM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 46 min |
| Jul 1, 1:28 AM EDT | Special Weather Statement | JKL | Jackson, Rockcastle | 47 min |
| Jul 1, 7:44 AM EDT | Special Weather Statement | JKL | Powell | 46 min |
| Jul 1, 9:43 AM EDT | Areal Flood Advisory | JKL | Estill, Powell | 3 hr |
| Jul 1, 10:34 AM EDT | Flash Flood Warning | JKL | Estill, Powell | 4 hr |
| Jul 1, 2:31 PM EDT | Areal Flood Advisory | JKL | Estill, Powell | 3 hr |
| Jul 1, 3:19 PM EDT | Areal Flood Warning | JKL | Estill, Menifee, Powell | 3 hr |
| Jul 1, 3:52 PM EDT | Areal Flood Advisory | JKL | Clay, Knott, Knox, Laurel, Leslie, McCreary and 2 more | 3 hr |
| Jul 1, 4:23 PM EDT | Flash Flood Warning | JKL | Clay, Knox, Laurel, Whitley | 4 hr |
| Jul 1, 5:15 PM EDT | Flash Flood Warning | JKL | Knott, Leslie, Perry | 3 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.